Kentucky, 2021

Flash Flooding in Kentucky, September 15, 2021

September 15, 2021 · NWS LMK · 4 events in 2 counties and zones

Ahead of a southeast moving cold front, a west to east oriented band of heavy precipitation formed across central Kentucky along a boundary remaining from precipitation from the previous night. As rain continued along this boundary, areas of flash flooding occurred in Nelson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Ahead of a southeast moving cold front, a west to east oriented band of heavy precipitation formed across central Kentucky along a boundary remaining from precipitation from the previous night. As rain continued along this boundary, areas of flash flooding occurred in Nelson County.

Later in the day, a report of flooding was received from Simpson County as the cold front worked its way through south central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 15, 7:34 AM EST, 21 minutes earlier.

Area forecast discussion, Sep 15, 7:34 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
834 AM EDT Wed Sep 15 2021

.Forecast Update...
Issued at 833 AM EDT Wed Sep 15 2021

After analyzing some of the latest radar and model trends, have
opted for a flash flood watch for portions of central Kentucky
through the late evening hours. The current line of showers and
storms should persist for the next several hours into the late
morning and early afternoon hours. After that, we could see
additional development ahead of a cold front that could push into
the flash flood watch area later in the afternoon. The highest
rainfall totals will be very concentrated in space/area, and could
exceed 4" before the day is over.

Issued at 648 AM EDT Wed Sep 15 2021

Surface cold front remains just north of the LMK forecast area at
this hour. Convection along the front has waned a bit, but a round
of showers and storms are expected across portions of northern row
of southern IN counties over the next hour or two.

Further south, band of convection has developed as previously
expected, though in two separate lines at this time.  Stronger band
is oriented along and just south of the Bluegrass and Western KY
Parkways.  This convection continues to develop along a remnant
outflow boundary from late last night.  The boundary hasn't moved
much in the last several hours and convection is likely to train
along it for the next few hours.  This activity will impact the
Lexington Metro area throughout the morning commute.

Further south, another band of convection is developing from
Nashville, TN northeast to near Richmond, KY.  The short term models
continue to develop this convection throughout mid-morning.  Radar
estimates shows about 0.5-1.0 inch amounts in the last 3 hours from
NE Grayson through Hardin and into Nelson counties.  So far, that is
well under FFG guidance.  We will continue to monitor things, but
cannot rule out that a short term Flash Flood Watch could be
required in subsequent forecasts.

&&

.Short Term...(Today and tonight)
Issued at 322 AM EDT Wed Sep 15 2021

...HEAVY RAINFALL POSSIBLE ACROSS THE REGION TODAY...

Early morning satellite imagery and observations reveal partly to
mostly cloudy skies across the region this morning.  A cluster of
rain showers was moving across the southern Bluegrass region with
more extensive convection just south of the I-70 corridor across IN
and into OH.  The remainder of the central KY was dry at this time
with temperatures mainly in the lower 70s.

In the near term, the cold front to the north is expected to drop
southward toward the Ohio River and some scattered convection may
continue to develop along it as it moves into southern IN and
northern KY.  Instability ahead of the front is not overly
impressive, but some weak elevated instability will be present which
may keep convection going for a bit.  Of more concern is the
possibility of a line of heavier convection developing in the next
few hours from middle TN northeastward into the Lake Cumberland
region.  The NAM3K and HRRR runs have been rather insistent on
developing an area of strong convection with heavy rainfall in this
area.  Culprit here may be the strong divergence aloft in the 200-
300hPa which would produce strong synoptic uplift.  Moisture is
plentiful based on model soundings with PWATs generally in the 1.8-
1.9 inch range.  Low-mid level steering flow is weak and if this
convection develops, it may not move all that much.  Convection
seems to be centered in the 15/09-15Z time frame before diminish by
late morning.  QPF amounts could be rather impressive here as model
QPF amounts show localized 3-4 inch rainfall amounts.  At this time,
not all of the high resolution guidance shows these high amounts
like the NAM/HRRR runs.  Overall confidence on this remains below
average, but we'll continue to watch this closely.

By mid-late morning and into the early afternoon hours, additional
convection is expected to develop along the cold front which is
expected to be in the vicinity of the Ohio River.  Based on the
latest data, it doesn't appear that this front will have much of a
southward push as previously expected.  As of this writing, it
appears that a decent amount of convection can be expected across
portions of north-central and east-central KY through the afternoon
hours.  Convection across southern KY could be more limited,
especially if the early morning convection does indeed fire.  This
would result in much less instability to work with.

In terms of severe weather, strong thunderstorms will be possible
given the anticipated pockets of instability and lift along the
front.  However, environmental shear parameters are very, very weak.
Given the atmospheric moisture content, it appears that torrential
rainfall, gusty winds of 30-35 MPH and frequent cloud to ground
lightning would be the main threats.  The slow movement of the front
and rather weak steering flow could result in slow moving storms
that may produce localized hydrologic issues.

Highs today will be tempered by the anticipated cloud cover and
precipitation.  Highs in the upper 70s are expected across much of
Kentucky today.  Portions of our southern IN counties north of the
front may clear out enough to have temps warm into the very low 80s.

For tonight, frontal boundary looks to wash out across the region
and convection will likely diminish toward sunset with the loss of
heating.  Patchy fog may develop later tonight, especially if we get
some partial clearing.  Lows will drop into the upper 50s to around
60 across southern IN with mainly lower 60s across Kentucky.

.Long Term...(Thursday through Tuesday)
Issued at 315 AM EDT Wed Sep 15 2021

Surface boundary washes out across southern and eastern KY Thursday
morning as an area of surface high pressure is located over New
England and the Mid-Atlantic. We will be under generally weak flow
aloft as ridging continues over the south-central Atlantic. While
the remnants of Nicholas will weaken over LA/MS Thu & Fri, plenty of
tropical moisture streams northward into KY for the end of the week.
This will continue to keep us muggy (Td in the upper 60s/low 70s)
and PWAT values ranging from 1.20-1.60" on Thursday to around 1.75"
on Friday. Scattered to isolated showers and storms are possible
each afternoon with the best chance across the KY/TN border on Thu
expanding across all of central KY/southern IN on Friday.
Temperatures will also remain warm with daytime highs in the
low/mid 80s.

Ridging aloft begins to expand over the MS and MO River Valleys for
the weekend with the center of the ridge expected to be over the
Ohio Valley on Sunday. Overall the weekend will be mostly dry but
can't rule out the chance of scattered to isolated afternoon
showers/storms, especially on Saturday. Temperatures will continue to
warm with highs approaching the mid/upper 80s both Saturday and
Sunday.

Upper ridging expands eastward as a deep trough develops over the
Intermountain west early next week. The trough will slowing move
eastward and become an upper level low over the Upper Midwest by the
middle of the week. We will be located under south/southeasterly
flow keeping us in a warm and unsettled weather pattern through the
middle of the week. Expect scattered to isolated showers/storm each
afternoon with highs in the mid/upper 80s.

&&

.Aviation...(12Z TAF Issuance)
Issued at 641 AM EDT Wed Sep 15 2021

IMPACTS:

- Convection with heavy rainfall for KBWG/KLEX

DISCUSSION:

Surface cold front remains just north of the LMK forecast area this
morning. This front will continue to drop southward toward the Ohio
River later this morning.  Short term models continue to want to
develop strong convection in a corridor from KBNA northeastward to
KLEX this morning.  So have put in more SHRA and VCTS in for
KBWG/KLEX this morning.  Also will have a period of showers/storms
at KHNB through about 15/15Z.  KSDF is in the middle right now and
will continue to just mention some VCSH, though a better chance of
convection may develop around 15/16Z, though it could develop a
little more south of the terminal depending on how far south the
frontal boundary gets this morning.

CONFIDENCE:

Low-medium confidence on all elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
     KYZ026>028-039>043-045>049-053>057-061>067-070>077-081.

&&

Update...DM/MJ
Short Term...MJ
Long Term....BTN
Aviation.....MJ
Hazardous weather outlook, Sep 15, 7:52 AM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
852 AM EDT Wed Sep 15 2021

KYZ026>028-039>043-045>049-053>057-061>067-070>077-081-161300-
Ohio-Grayson-Hardin-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Cumberland-
Including the cities of Hartford, Leitchfield, Elizabethtown,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, and Burkesville
852 AM EDT Wed Sep 15 2021 /752 AM CDT Wed Sep 15 2021/

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms are expected across the region
today as a cold front moves through the area. Strong thunderstorms
will be possible with the main threats being torrential rainfall,
gusty winds, and lightning. In areas that see repeated rainfall,
flash flooding may be possible. See the flash flood watch for more
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional isolated to scattered storms will be possible again
Thursday and into early next week. Main threats will be heavy
rainfall and lightning with thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information, can be found at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>025-029>038-078-082-161300-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Bullitt-Oldham-Trimble-Henry-
Shelby-Franklin-Spencer-Russell-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Jamestown, and Albany
852 AM EDT Wed Sep 15 2021 /752 AM CDT Wed Sep 15 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms are expected across the region
today as a cold front moves through the area. Strong thunderstorms
will be possible with the main threats being torrential rainfall,
gusty winds, and lightning. In areas that see repeated rainfall,
localized flooding may be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional isolated to scattered storms will be possible again
Thursday and into early next week. Main threats will be heavy
rainfall and lightning with thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information, can be found at weather.gov/louisville.

DM

The radar

The Louisville radar (KLVX), 46 km away, was scanning. The volume nearest the first event began at 12:54 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Nelson

When
September 15, 7:55 AM EST to 9:55 AM EST
Where
Nelson County, 0.96 mi SSE of Bardstown to 1.36 mi S of Bardstown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.808, -85.460

Flash flooding was reported on Old Bloomfield Pike and North 3rd Street.

Flash Flood, Nelson

When
September 15, 8:00 AM EST to 10:00 AM EST
Where
Nelson County, 1.39 mi NNW of Early Times to 0.9 mi NW of East Bardstown
Cause
Heavy Rain
Reported by
Public
Coordinates
37.839, -85.427

Caney Fork Road was impassable due to water over the roadway.

Flash Flood, Nelson

When
September 15, 8:35 AM EST to 10:35 AM EST
Where
Nelson County, 0.8 mi WNW of East Bardstown to 0.88 mi WNW of East Bardstown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.833, -85.414

There was a water rescue on North 3rd Street. The street was closed due to high water. Flood waters reached the front porch of a home on Andrea Court.

Flash Flood, Simpson

When
September 15, 11:21 AM CST to 1:21 PM CST
Where
Simpson County, 0.55 mi W of Middleton to 0.79 mi SSW of Middleton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.750, -86.730

Debris was left on Middleton Circle Road from earlier flooding. Water was also over 100 West in the same area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985760, 985761, 985762, 985763.